Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Does Panretin gel really help destroy KS? I had lymphoma and now I have KS
Jun 28, 2003

I finished my last round of chemotherapy (CHOP+R) for non-Hodgkin's lymphoma about six months ago and am starting to feel very good again. I'm in remission and will hopefully stay that way. The experience was the pits but at least it wasn't the horror show I had expected. The good news is I feel like myself again; I'm back at the gym and making music too.

Unfortunately the tiny bit of KS I had before the NHL is starting to return worse than before on my foot and now on my toes. There are about 8 or 9 lesions, the largest is pea-sized (before there were only 3 or 4). I understand from you that this might be due to the Prednisone I was on during my treatment. Regardless as to why it has returned, I'd like to ask you about Panretin Gel. You often recommend it but Im very confused because my doctor said its only supposed to have an 18 success rate and the few patients he administered it to had really bad experiences and stopped using it...terrible skin flair ups, pain, etc.

Aside from my lymphoma episode, my general health at 40-years-old seems good as are my numbers (0 VL, 400 tcells). My lesions are small but if left untreated I can see how in time they might make walking difficult besides, I want them gone, especially if its possible to rid my body of KS to prevent future outbreaks internal or external. Incidentally, I did have one large KS node removed from my groin 4 years ago.

Here are my questions:

Would you please explain the pros and cons of Panretin Gel and how useful it has been in your practice? Please be as detailed as possible.

Does the fact that I had a KS node removed and the fact that its currently flaring up on my foot suggest to you that I should be aggressive with treatment and approach it systemically as opposed to using the gel?

Assuming you suggest I go on Doxil, how important would this attempt to control the KS before it gets out of hand be VERSUS giving my body more time to heal from the CHOP?

Thanks so much for your good advice. I took it last time and it helped. I decided to have six rounds of CHOP+R chemotherapy as opposed to three rounds and radiation. I'm glad I did for many reasons.

All the best,

An appreciative cyber-patient

Response from Dr. Dezube

First, congratulations on completely the lymphoma treatment. This is quite an achievement and you should feel good about yourself for having gone through it and for having recovered both physically and spiritually. It is very important that you stay on HIV drugs. That is your best insurance against a recurrence.

Second, indeed it is not uncommon for KS to flare after lymphoma treatment. Panretin gel is a reasonable option. you would apply a very thin layer twice a day. If you develop redness, then you can back off to once a day. It's been reasonably effective in my patients. If you KS becomes more widespread or aggressive, then I would indeed recommend systemic therapy and Doxil is a very reasonable first choice. It is a form a chemotherapy packaged in liposomes. These liposomes permit the chemotherapy to be a kinder and gentler approach to the treatment of KS.

In terms of recovery time, by about 6 months your body should be mostly recovered from the effects of lymphoma and the treatment for it. I wish you best of luck.


Previous
my mind and my lymphoma
Next
Diagnosed with KS but Negative for HIV

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement